Kentucky, 2018

Flooding in Kentucky, March 1 to 11, 2018

March 1 to 11, 2018 · NWS PAH · 7 events in 7 counties and zones

Several rounds of widespread heavy rainfall in late February produced long-term flooding along the Clarks River, a tributary of the Ohio River. This flooding persisted until the Ohio River fell significantly and allowed backwater to drain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of widespread heavy rainfall in late February produced long-term flooding along the Clarks River, a tributary of the Ohio River. This flooding persisted until the Ohio River fell significantly and allowed backwater to drain. Flooding also occurred along the shores of Kentucky Lake and Lake Barkley due to restricted water releases from the dams on both lakes. The lake levels were raised to hold back water from the Ohio and Tennessee Rivers, which were already above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:48 PM CST, 12 minutes earlier.

Area forecast discussion, Feb 28, 11:48 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1148 PM CST Wed Feb 28 2018

.UPDATE...
Issued at 1148 PM CST Wed Feb 28 2018

Updated aviation discussion for 06Z TAFs.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 210 PM CST Wed Feb 28 2018

Models show a warm front just south the PAH forecast area lifting
north into the region tonight as the associated surface low,
currently over the eastern Kansas, moves slowly east-northeast.
Showers, currently over southeast Missouri and far west Kentucky
and southward, will continue to develop and spread north into this
evening. The bulk of the shower activity will remain focused in
our southern counties this evening, then across most of our
counties late tonight as the low moves just north of our region.
A few thunderstorms are possible across mainly the western half of
the region tonight as the associated cold front moves into the
area. Both ECMWF and GFS show some low CAPE values in these areas,
especially between 06z and 12z.  Showers will end from west to
east through the day Thursday as the cold front moves east of the
region.

Winds will become quite gusty behind the front Thursday, and we
should see some gusts reach 25 kts to possibly 30 kts by midday
into the afternoon hours, tapering off after sunset.

.LONG TERM...(Thursday night through Wednesday)
Issued at 210 PM CST Wed Feb 28 2018

High pressure will build into the central U.S. Thursday into
Thursday night. Dry weather will return to our region late
Thursday and continue through the weekend. We will see cooler,
near seasonal temperatures for Friday, with a gradual warming
trend through Sunday.

Models are in decent agreement showing a cold front approaching
our region Sunday night, moving across the PAH forecast area
Monday into Monday night. Timing does differ a little between
models, but the general precipitation timing is pretty good,
showing showers making it into our western half of counties late
Sunday night, spreading across the area on Monday. Models really
do not indicate an thunder potential at this point.  Showers
should end from west to east late Monday into Monday night as the
front pushes on through the area. Temperatures will cool down a
few degrees behind the front, but temperatures will still be near
seasonal.

&&

.AVIATION...
Issued at 1148 PM CST Wed Feb 28 2018

Low pressure will push just north of the immediate region overnight.
As a result, ceilings will range from high end IFR to low end MVFR
through Thursday morning. Visibilities will occasionally be reduced
to MVFR with showers and fog. Southerly winds tonight will shift to
the northwest and become gusty on Thursday as a cold front passes
through. The front will bring an end to the shower activity, but
MVFR ceilings will linger into the afternoon and perhaps even the
evening across eastern portions of the area (KEVV and KOWB).

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RST
AVIATION...RJP
Hazardous weather outlook, Feb 28, 4:37 PM CST, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
437 PM CST Wed Feb 28 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
437 PM CST Wed Feb 28 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Rainfall amounts overnight near the Tennessee border with west
Kentucky should be one half to one inch. This may result in isolated
standing water issues in a few locations. An isolated thunderstorm
or two cannot be ruled out overnight across the four state region.

Numerous river flood warnings remain in effect. Refer to the
warning products and their follow up statements for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwesterly winds behind a cold front Thursday afternoon are
expected to gust 25 to 35 mph, and possibly as high as 40 mph.

River flood warnings will remain in effect through much of the
week. Refer to the flood warnings and follow up statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, McCracken

When
March 1, 12:00 AM CST to March 11, 2:00 PM CST
Where
McCracken County, 2.07 mi SE of Shady Grove to 1.27 mi W of Reidland
Cause
Heavy Rain
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.962, -88.490

Flooding of the Clarks River continued from late February. Several state roads were closed due to flooding along the Clarks River, which is a tributary of the Ohio River. Ohio River backwater was the main contributor to the flooding. Water was over Kentucky Highway 1255 (Bonds Road), Kentucky 131 near the Graves County line, Kentucky 787 near the Marshall County line, and Kentucky 284 between Reidland and Paducah. A few residences were threatened by rising water. Electrical power was cut to about a dozen homes on Kentucky 787.

Flood, Graves

When
March 1, 12:00 AM CST to March 11, 2:00 PM CST
Where
Graves County, Symsonia to 1.5 mi ESE of Kaler
Cause
Heavy Rain
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.920, -88.520

Extensive flooding of the Clarks River continued from late February. A number of roads were flooded and closed in the river bottoms of the Clarks River and its tributaries. Water was over Kentucky Highway 131 at the Graves/McCracken County line. A secondary road was washed out at the intersection of Whitis and Watkins Road northeast of Hickory.

Flood, Lyon

When
March 3, 6:00 AM CST to March 10, 12:00 PM CST
Where
Lyon County, Eddyville to 1.17 mi SSW of Confederate
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.050, -88.070

Flooding along the lakeshore of Lake Barkley inundated parks, boat ramps, parking lots, and a few access roads. Some campsites were flooded at campgrounds. The lake level rose to nearly 365 feet due to restricted water releases at Barkley Dam. The water was held back to mitigate flooding on the Ohio River. The Lake Barkley winter pool stage is 355 feet, and the normal summer pool stage is 359 feet.

Flood, Calloway

When
March 3, 6:00 AM CST to March 10, 12:00 PM CST
Where
Calloway County, 4.09 mi SSE of Hamlin to 4.42 mi E of New Concord
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
36.546, -88.041

Flooding along the lakeshore of Kentucky Lake inundated boat ramps, parking lots, and a few access roads. Some campsites were flooded at private campgrounds. The lake level rose to nearly 365 feet due to restricted water releases at Kentucky Dam. The water was held back to mitigate flooding on the Ohio River. The Kentucky Lake winter pool stage is 355 feet, and the normal summer pool stage is 359 feet.

Flood, Trigg

When
March 3, 6:00 AM CST to March 10, 1:00 PM CST
Where
Trigg County, Rockcastle to 1.53 mi S of Trigg Furnace
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
36.900, -87.970

Flooding along the lakeshore of Lake Barkley inundated boat ramps, parking lots, and a few access roads. Some campsites were flooded at private campgrounds. The lake level rose to nearly 365 feet due to restricted water releases at Barkley Dam. The water was held back to mitigate flooding on the Ohio River. The Lake Barkley winter pool stage is 355 feet, and the normal summer pool stage is 359 feet.

Flood, Marshall

When
March 3, 8:00 AM CST to March 10, 4:00 AM CST
Where
Marshall County, 2.49 mi ENE of Benton Arpt to 1.55 mi SSE of Gilbertsville Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
36.795, -88.179

Flooding along the lakeshore of Kentucky Lake inundated parks, boat ramps, parking lots, and a few access roads. Some campsites were flooded at private campgrounds. The lake level rose to nearly 365 feet due to restricted water releases at Kentucky Dam. The water was held back to mitigate flooding on the Ohio River. The Kentucky Lake winter pool stage is 355 feet, and the normal summer pool stage is 359 feet.

Flood, Livingston

When
March 3, 8:00 AM CST to March 10, 4:00 AM CST
Where
Livingston County, Grand Rivers to 1.63 mi SSE of Grand Rivers
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Employee
Coordinates
37.000, -88.230

Flooding along the lakeshore of Kentucky Lake inundated boat ramps, parking lots, a few access roads, and a park. Some campsites within the Land Between The Lakes National Recreation Area were flooded. The lake level rose to nearly 365 feet due to restricted water releases at Kentucky Dam. The water was held back to mitigate flooding on the Ohio River. The Kentucky Lake winter pool stage is 355 feet, and the normal summer pool stage is 359 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740769, 740772, 740783, 740785, 740786, 740777, 740781.